Category: 

What is Serotonin Withdrawal Syndrome?

Serotonin has a significant affect on mood and physical state.
Vomiting is a possible symptom when experiencing serotonin withdrawal.
Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 06 August 2015
  • Copyright Protected:
    2003-2015
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Beethoven worked so feverishly at composing that he would often stop to pour cold water over his overworked brain.  more...

September 4 ,  1998 :  Google was founded.  more...

Serotonin withdrawal syndrome or discontinuation syndrome describes a number of symptoms that may occur when patients stop taking selective serotonin reuptake inhibitors (SSRIs) or selective serotonin norepinephrine reuptake inhibitors (SNRIs). The syndrome occurs in about 20% of patients who, for at least five weeks, use medicines, like fluvoxamine (Luvox®), paroxetine (Paxil®), venlafaxine and desvenlafaxine (Effexor® and Pristiq®), and setraline (Zoloft®), and then abruptly discontinue treatment. The syndrome stands in contrast to what doctors once thought and advocated to their patients: SSRIs and SNRIs created no trouble in discontinuation. By the mid-1990s, the reports of a variety of physical and emotional symptoms in some patients who stopped taking these medications were too significant to ignore, and the medical community has had to readjust how it talks about antidepressants that prevent serotonin reuptake and how it deals with discontinuation recommendations.

Ad

The symptoms of serotonin withdrawal syndrome are varied, and diagnosis is made if people exhibit one or more symptoms upon withdrawal. They can include headache, extreme tiredness, nausea and/or vomiting, and difficulty sleeping. Some patients experience trouble walking, have pronounced dizziness, or feel lightheaded. Sometimes the disorder feels like a bad case of stomach flu with chills, fever, vomiting, and diarrhea. Patients have also reported pins and needles sensations or what is called a "brain zap," which feels like an electric charge that suddenly occurs in the head. There are other possible results of discontinuation, such as a sense of strong anxiety or depression, increased dreaming, a sense that nothing is real, agitated feelings, or suicidality.

Since some of these symptoms are also present in depression or anxiety conditions, it may be difficult to distinguish whether withdrawal is the specific problem or is creating a reemergence of the illness the antidepressant was treating. Generally, serotonin withdrawal syndrome occurs very quickly after medications are discontinued, so the symptoms are linked directly to it. Nevertheless, an appearance of strong anxiety, depression, or suicidality should always indicate that patients speak with their doctors, and patients are furthermore advised to never discontinue an SSRI/SNRI “cold turkey.”

One of the best ways to avoid serotonin withdrawal syndrome is to taper off an antidepressant, instead of stopping it quickly. Resuming taking an SSRI can also stop symptoms, which, in some patients, can last for several months or more. If patients are interested in stopping one of these medications, even if only to switch to a different type, it is in their interest to have a slow tapering plan in place. This reduces risk of manifesting discontinuation symptoms.

Patients shouldn’t necessarily choose a drug by if its discontinuation may cause serotonin withdrawal syndrome. They can inquire from doctors about the drugs that have the greatest likelihood of these effects, but patients still can’t determine if they’ll be among the 20% of SSRI/SNRI users who experience them. Choice of antidepressant is better based on its effectiveness in the individual, and not on whether tapering off the drug will be required.

Ad

You might also Like

Recommended

Discuss this Article

SarahGen
Post 3

@bluedolphin-- I'm not a doctor and it's best to ask your doctor about this. But I don't think that serotonin increasing drugs are addictive in the sense that opiates are, for example. The brain does get used to the medication and rely on it. The brain does not produce as much serotonin since the drug prevent the serotonin from being recycled. There are bound to be consequences of this when the drug is reduced or stopped and the brain has to start producing more serotonin. It will take a few weeks for the brain to fully adjust to this change. That's where the withdrawal syndrome symptoms come in.

It is possible to eliminate or minimize these symptoms by reducing

the dose very slowly, which you have done. No one should ever go cold turkey with these drugs. I personally reduced my dose over a period of a month. Towards the end, I reduced it in even smaller increments by dissolving half a tablet or quarter of a tablet in a bottle of water and calculating smaller doses that way. It's also important to stick with a new low dose for a few days until withdrawal symptoms are gone to reduce the dose again.

This process takes patience but it's worth it.

bluedolphin
Post 2

@literally45-- I'm withdrawing from an SSRI right now and I have much of the same symptoms. The worse symptom is definitely migraines. I have one every single day and it's debilitating. I didn't even use the SSRI for a year and I'm surprised too. I don't understand how manufacturers can still say that these drugs don't cause addiction. Why would there be a withdrawal syndrome if they didn't cause addiction?

literally45
Post 1

Let's not forget citalopram and escitalopram. They cause withdrawal symptoms too. I used escitalopram for about two years. I didn't expect many withdrawal symptoms but I was wrong. Despite the fact that I reduced my dose slowly over a period of three or four weeks, I still had many symptoms. I had cold sweats, dizziness, confusion, and mood swings. It almost felt like I was withdrawing from a powerful narcotic. That's why I will do my best to keep myself healthy so that I don't have to rely on these serotonin drugs again.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email